Wyoming, 2014Tornado in Wyoming, May 23, 2014
May 23, 2014 · NWS RIW · 1 event in 1 county or zone
A strengthening thunderstorm on the southwest side of Casper Mountain spawned a landspout tornado near Jackson Canyon. The tornado lasted about ten minutes and was visible from all across Casper.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening thunderstorm on the southwest side of Casper Mountain spawned a landspout tornado near Jackson Canyon. The tornado lasted about ten minutes and was visible from all across Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 23, 10:25 AM MST, 2 hours 10 minutes earlier.
Area forecast discussion, May 23, 10:25 AM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1125 AM MDT FRI MAY 23 2014
.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
A FEW SHOWERS PERSIST OVER THE FORECAST AREA THIS
MORNING...GENERALLY CONFINED TO FREMONT AND NORTHERN SWEETWATER
COUNTIES. SHOWERS WILL CONTINUE THROUGH THE REMAINDER OF THE
NIGHT...WITH ADDITIONAL SHOWER COVERAGE DEVELOPING THROUGH THE
MORNING HOURS UNDER THE CONTINUED INFLUENCE OF THE AREA OF LOW
PRESSURE. ANOTHER ROUND OF INSTABILITY WILL IMPACT THE STATE THIS
AFTERNOON...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. THREATS OF
HEAVY RAIN...GUSTY WIND...AND SMALL HAIL HAVE BEEN INCLUDED WITH
STORM ACTIVITY THIS AFTERNOON. MODELS INDICATE THE BEST INSTABILITY
WILL BE FOUND IN THE EARLY AFTERNOON...WITH ACTIVITY WEAKENING
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. SIMILAR
TEMPERATURES ARE EXPECTED TODAY...THOUGH SLIGHTLY COOLER IN SOUTHERN
WYOMING.
THE AREA OF LOW PRESSURE WILL REMAIN OVER THE DESERT SOUTHWEST FOR
SATURDAY...WITH ANOTHER PUSH OF MOISTURE AND ASSOCIATED SHOWERS AND
THUNDERSTORMS. BY SUNDAY MORNING...THE AREA OF LOW PRESSURE IS
LOOKING FAVORABLE TO BEGIN TO LIFT NORTHEAST INTO COLORADO. THIS
WILL AGAIN CREATE SOME SHOWERS AND THUNDERSTORMS OVER THE AREA. THE
PLACEMENT OF THE LOW IS ESPECIALLY FAVORABLE FOR STORM DEVELOPMENT
OVER SWEETWATER AND NATRONA COUNTIES.
MOISTURE WILL AGAIN WANE DURING THE EVENING AND OVERNIGHT HOURS.
CONTINUED CLOUD COVER OVER THE AREA WILL LEAVE COOLING TEMPERATURES
OVER THE FORECAST AREA...THOUGH VALUES IN THE MID TO UPPER 70S ARE
STILL ANTICIPATED OVER THE CENTRAL AND NORTHERN BASINS.
.LONG TERM...MONDAY THROUGH FRIDAY
MEMORIAL DAY LOOKS TO BE WARM WITH ONLY ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THE WEATHER PATTERN FOR NEXT
TUESDAY THROUGH FRIDAY WILL FEATURE A SOUTHWEST FLOW ALOFT. A NEW
STORMS SYSTEM MOVES INTO THE PACIFIC NORTHWEST TUESDAY AND IT HANGS
AROUND THERE THROUGH WEDNESDAY. THEN IT MIGRATES NORTHEAST INTO
SOUTHWEST CANADA THURSDAY. AS THAT OCCURS MORE ENERGY DROPS SOUTH
ALONG THE WEST COAST THURSDAY NIGHT AND FRIDAY...THUS KEEPING THE SW
FLOW ALOFT OVER THE AREA. THE FORECAST CHALLENGE IN THIS SW FLOW
ALOFT WILL BE WHERE CONVECTION WILL OCCUR EACH DAY. THERE WILL BE A
DEWPOINT BOUNDARY THAT WILL TEND TO MOVE BACK AND FORTH EAST OF THE
DIVIDE. NORMALLY THE NORTH AND NORTHEAST ZONES WILL HAVE THE HIGHER
DEWPOINT TEMPS WHILE THE SOUTHWEST AND SOUTH WILL SEE THE LOWEST.
THE CENTRAL ZONES WILL TEND TO DRY OUT DURING THE AFTERNOON AND
EVENING. THEN THIS AREA USUALLY RECOVERS LATE EVENING OR OVERNIGHT
FROM AN OUTFLOW BOUNDARY THAT PUSHES IN THE FROM THE NORTH OR EAST.
ANOTHER FACTOR IS WEAK WEATHER DISTURBANCES MOVING THROUGH THE SW
FLOW ALOFT WHICH COULD HELP AID CONVECTION DEVELOPMENT. THE FORECAST
FROM NEXT TUE THROUGH FRI WILL HAVE A SLIGHT CHANCE OF AFTERNOON AND
EVENING SHOWERS AND STORMS EACH DAY. LOOKS TO BE LESS COVERAGE IN
THE SOUTH AND SOUTHWEST AND A LITTLE BETTER COVERAGE IN THE NORTH
AND NORTHEAST ZONES. AS FOR TEMPS...THE GFS AND ECMWF ARE NOW QUITE
WARM TUESDAY AND WEDNESDAY. THIS WILL INCREASE SNOWMELT AT THE
HIGHER ELEVATIONS. THE ECMWF MODEL WISHES TO BRING A COLD FRONT
THROUGH WED NIGHT LEADING TO A COOLER DAY THURSDAY. THE GFS DOES NOT
HAVE THIS FRONT MOVING THROUGH AND THUS A WARM DAY ON THURSDAY. HAVE
GONE WITH THE ECMWF AS HAVE MOST NEIGHBORS. THEN WARMING BACK UP FOR
NEXT FRIDAY.
&&
.AVIATION.../18Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS WILL PREVAIL THROUGH 18Z SATURDAY. A WEAK UPPER LEVEL
DISTURBANCE WILL LIFT NORTH ACROSS EASTERN WYOMING THIS AFTERNOON.
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION FROM
THE SOUTH OR SOUTHEAST IN THE EARLY
AFTERNOON...GRADUALLY PUSHING FURTHER N TO NW THROUGH THE AFTERNOON
AND EVENING. THE HEAVIEST LINE OF ACTIVITY WILL LIKELY OCCUR BETWEEN
KRIW AND KCPR. BRIEF MVFR/IFR CONDITIONS IN HEAVY RAIN AND SMALL
HAIL WILL BE POSSIBLE WITH STRONGER STORMS ALONG WITH OCCASIONAL
WIND GUSTS 25 TO 40KT. A FEW LIGHT SHOWERS AND SOME MVFR CLOUDS WILL
HANG AROUND THE MOUNTAINS THROUGH 06Z.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. A WEAK UPPER LEVEL
DISTURBANCE WILL LIFT NORTH ACROSS THE REGION THIS AFTERNOON. SHOWER
AND THUNDERSTORM ACTIVITY WILL MOVE INTO THE REGION FROM THE
SOUTH...WITH THE HEAVIEST ACTIVITY LOCATED BETWEEN KRKS AND KPNA IN
SCATTERED SHOWERS AND ISOLATED THUNDER. ELSEWHERE...SHOWER/THUNDER
ACTIVITY WILL BE MORE ISOLATED. BRIEF MVFR/IFR CONDITIONS IN HEAVY
RAIN AND SMALL HAIL MAY OCCUR WITH ISOLATED STRONGER STORMS IN THIS
AREA. A FEW LIGHT SHOWERS AND SOME MVFR CLOUDS WILL HANG AROUND THE
MOUNTAINS THROUGH 06Z.
&&
.FIRE WEATHER...
AFTERNOON SHOWERS AND THUNDERSTORMS WILL REMAIN PRESENT THROUGH THE
WEEKEND...WITH TEMPERATURES TRENDING TO COOLER. CONSEQUENTLY DAYTIME
HUMIDITY WILL INCREASE THROUGH THE WEEKEND. STORMS OVER THE AREA
COULD RESULT IN GUSTY AND ERRATIC WIND. FRIDAY STORMS MAY BRING
PERIODS OF HEAVY PRECIPITATION...WITH THE STRONGER STORMS
ANTICIPATED TO OCCUR IN THE EARLY AFTERNOON HOURS. THE AREA OF LOW
PRESSURE WILL BEGIN TO LIFT INTO COLORADO BY SUNDAY...WHICH MAY
RESULT IN ADDITIONAL STORM COVERAGE ACROSS ZONES
279...289...280...AND 300. AGAIN...GUSTY WIND WILL BE THE PRIMARY
THREAT.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...BRANHAM
LONG TERM...AR
AVIATION...JB
FIRE WEATHER...BRANHAM
Hazardous weather outlook, May 23, 3:00 AM MST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI MAY 23 2014
WYZ001>020-022>030-241200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI MAY 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS CENTRAL
AND WESTERN WYOMING. SOME STORMS MAY CONTAIN HEAVY RAIN...SMALL
HAIL...AND GUSTY WIND. HEAVY RAIN WILL RAISE CONCERNS WITH
RISING RIVER LEVELS...ESPECIALLY AS STORMS DEVELOP OVER MOUNTAIN
LOCATIONS. STORM ACTIVITY LOOKS TO DEVELOP QUICKLY DURING THE EARLY
AFTERNOON HOURS...WITH STORMS WEAKENING THROUGH THE EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SATURDAY...THUNDERSTORMS POSSIBLE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...SMALL HAIL AND OCCASIONAL HEAVY DOWNPOURS IN THE MOUNTAINS
OVER RIPE SNOW PACK...KEEPING FLOOD CONCERNS ELEVATED.
SUNDAY...A SLIGHT CHANCE OF THUNDERSTORMS EAST OF THE CONTINENTAL
DIVIDE...ESPECIALLY OVER SWEETWATER AND NATRONA COUNTIES.
MONDAY THROUGH WEDNESDAY...WARMER. ISOLATED THUNDERSTORMS EACH
AFTERNOON AND EVENING. BREEZY TO WINDY TUESDAY AND WEDNESDAY WITH
INCREASED FIRE DANGER FOR THE LOWER ELEVATIONS OF THE SOUTHWEST AND
CENTRAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY HAIL OR WIND GUSTS OF 40 MPH OR
HIGHER...AS WELL AS ANY FLOODING AND RAINFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Tornado, Natrona
- When
- May 23, 12:35 PM MST to 12:45 PM MST
- Where
- Natrona County, 3.6 mi SSE of Paradise Vly to 2.12 mi SSE of Goose Egg
- Rating
- EF0
- Path length
- 2 mi
- Path width
- 40 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.732, -106.423
A tornado on the southwest side of Casper Mountain in the vicinity of Jackson Canyon was seen and photographed by people from across Casper.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Carolina, May 23, 2014$8.5 million · 3 in hail · 17 events
- Flash Flood and Hail in North Dakota, May 23, 2014$405,000 · 1.5 in hail · 8 events
- Lightning Strike in New Jersey, May 23, 2014$250,000 · 1 event
- Flash Flooding and Hail in New Mexico, May 23 to 24, 2014$107,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$35,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Texas, May 23 to 27, 2014EF0 · 51 events
- Damaging Winds in North Carolina, May 23, 2014$100,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, May 23, 2014$47,000 · 2.75 in hail · 18 events
- Damaging Wind in Nebraska, May 23, 2014$100,000 · 52 kt wind · 1 event
- Flash Flooding and Flood in Massachusetts, May 23, 2014$60,000 · 3 events
- Flash Flooding in Colorado, May 23, 2014$25,000 · 2 events
- Tornado and Hail in New Mexico, May 23, 2014$5,000 · EF0 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509256.